Dear OncoLink "Ask The Experts,"
I had a kidney transplant 26 years ago, and in the past 15 years, I have had many warts that have been biopsied and found to have basal or squamous cell cancer. These have been excised, but they heal very slowly. I wonder if there is anything I can do to prevent them?
I am on immunosuppressive drugs (Imuran 100 mg and prednisone 7.5 mg daily). I would appreciate any help you can give me.
Christopher J. Miller, MD, Assistant Professor of Dermatology at the Abramson Cancer Center of the University of Pennsylvania, responds:
Warts, squamous cell cancers, and basal cell cancers are all significantly more common in transplant patients. In some transplant patient populations, the risk for squamous cell cancers is 65 times greater compared to a non-transplant population. Immunosuppressive drugs clearly increase the risk of developing all of these growths. This risk increases the longer the patient is on immunosuppressive drugs (26 years is a long time -- and a great result for your transplant).
Lowering the dose of immunosuppressants can help, but you are already on relatively low doses of these medications. The first place to start is to ask your nephrologists/ transplant doctors if the drugs can be lowered even further without risk to the organ.
You may benefit from treatment with an oral retinoid, a medicine that has been shown to decrease the number of new lesions and to slow the growth of existing lesions in transplant patients. However, the medicine does NOT cure existing cancers. The decision to start an oral retinoid deserves careful consideration, since the benefits of the medicine are lost once it is stopped (i.e. cancers grow) and it has bothersome (dry skin and mucous membranes) and potentially serious (liver damage) side effects. With careful management, these side effects can be minimized or controlled.
Finally, I'm not sure why the lesions have healed slowly. Perhaps the treatment approaches could be optimized. We have a clinic dedicated to managing skin problems in patients with organ transplants. You could see if a similar clinic is available in your treatment center.
Jul 26, 2012 - In kidney-transplant patients with at least one cutaneous squamous-cell carcinoma, switching immunosuppressants (from calcineurin inhibitors to sirolimus) is associated with increased skin cancer-free survival and delayed development of new skin cancers, according to a study published in the July 26 issue of the New England Journal of Medicine.